Heavy Rain, Frederick
- When
- May 2, 6:25 AM EST
- Where
- Frederick County, Frederick
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Flooding closed Shookstown Road.
A thunderstorm with heavy rainfall and gusty winds moved through north Central Maryland between 6 and 8 AM. In Frederick County, high water temporarily closed Shookstown Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with heavy rainfall and gusty winds moved through north Central Maryland between 6 and 8 AM. In Frederick County, high water temporarily closed Shookstown Road. In Montgomery County, a few tree branches were downed by the storm in the Silver Spring area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 3:45 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 445 AM EDT THU MAY 2 2002 SENT OUT CORRECTION TO ZONES AT 445 AM TO ADD AM TSRA TO NE CWA BECAUSE ELEVATED TSTMS ARE HOLDING TOGETHER AS THEY PUSH THRU THIS AREA. REST OF FCST UNCHANGED. MMARGRAF ************************************************************* ...SHORT TERM...TODAY AND TONIGHT... SCT SHRA/TSRA ASSOC WITH CONVECTION DEVELOPING AT INTERSECTION OF WARM FRONT AND THETA E RIDGE OVER E OH/WV PUSHING INTO W CWA ATTM. WARM FRONT CURRENTLY STRETCHES FROM PETERSBURG WV TO JUST S OF NHK BUT HAS BEGUN TO PUSH N. STRONG CONVECTION WEAKINING AS IT MOVES OVER MTNS INTO MORE STABLE AIR...HOWEVER PRECIP REMAINS IN TACT DUE TO STRONG OVERRUNNING AND LLJET. THUNDER HAS HELD TOGETHER A LITTLE WHILE AFTER CROSSING RIDGES SO WILL HAVE SHRA/TSRA MENTIONED. ANY PRECIP THAT FALLS THIS MORNING WILL INCREASE LLRH AND INSTABILITY FOR SHRA/TSRA THIS AFT AHEAD OF COLD FRONT APPROACHING FROM OHIO VALLEY. MODELS TIME FROPA BETWEEN 18Z AND 00Z FROM NW TO SE. BECAUSE FRONT WILL BE IN VICINITY OF W CWA AROUND MIDDAY WILL NOT HAVE PRECIP BREAK MENTIONED W OF BLUE RIDGE. EXPECT AREAS E OF BLUE RIDGE TO SEE PRECIP END AROUND MID-MORNING WITH A BREAK UNTIL MID AFT DEVELOPMENT. SINCE E 1/2 OF CWA WILL HAVE MOST SUN...BEST INSTABILITY WILL BE THERE. SPC HAS ENTIRE CWA OUTLOOKED IN SLIGHT RISK TODAY BUT BUFKIT SOUNDINGS SHOW BEST CAPE /UP TO 1800 J/KG / OVER E CWA. W CWA SOUNDINGS SHOW ONLY ABOUT 500/800 J/KG TO WORK WITH SO STRONG STORMS WILL BE MOST FAVORABLE E OF BLUE RIDGE. MODEL FCST LIS ALSO AGREE WITH THIS ANALYSIS BY SHOWING LOWEST VALUES /-4/ OVER E 1/3 CWA AT 18Z-00Z. ALTHOUGH CWA HAS SIG DIRECTIONAL WIND SHEER ATTM...SFC WINDS TURN S TO SW BY MID MORNING SIG LESSENING HELICITY. SW TO W WINDS SHOW UP IN VERTICAL PROFILE BY AFT ACCOMPANIED BY MID LVL JET SO GUSTY WINDS WILL BE A THREAT WITH ANY STRONG CONVECTION THAT DEVELOPS. WET BULB ZERO FALLS TO 8KFT BY AFT SO HAIL WILL ALSO BE POSSIBLE. WILL ISSUE SPS TO HIGHLIGHT SVR WX THREAT AND WILL ALSO HAVE ENHANCED WORDING MENTIONED IN ZONES. TSTMS MAY ALSO HAVE HEAVY DOWNPOURS BECAUSE PRECIP WATER VALUES JUMP TO 1.75IN THIS AFT AND THETA E RIDGE OVHD. CONVECTION WILL CONTINUE INTO THE EVENING...ESPECIALLY SE CWA BUT BY MIDNIGHT IT SHUD ALL BE OVER. CLRING WILL BE SLOW DUE TO LACK OF DOWNSLOPE FLOW...BUT SOME BREAKS SHUD OCCUR IN CLD COVER BEFORE DAWN. MMARGRAF ...LONG TERM... UPR LVL TROF WILL LIFT OUT OVR THE WEEKEND AS HGTS RISE EARLY NEXT WEEK. SFC HIGH PRES WILL BUILD INTO THE AREA FRI AND SATURDAY. BUT AN UPRLVL WAVE EJECTS FROM THE SW U.S. ATTM MOST OF PCPN SHOULD STAY S OF CWA...BUT WL HAVE TO KEEP AN EYE ON IT. HIGH SHIFTS EAST ON SUNDAY. NEXT CDFNT COMES THRU THE AREA MON WITH A CHC OF SHRA/TSRA. THIS FNT WILL RETURN BACK TO THE N AS A WMFNT TUE NGT/WED FOR ADDITIONAL PCPN. NO MAJOR CHANGES. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA MD PORTION OF CHES BAY AND TIDAL POTOMAC.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-021445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 500 AM EDT THU MAY 2 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY... A STRENGTHENING LOW PRESSURE SYSTEM OVER OHIO EARLY THIS MORNING WILL TRACK ACROSS PENNSYLVANIA TODAY. A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH THROUGH THE REGION FROM WEST TO EAST THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THIS FRONT. DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY THIS AFTERNOON AND EVENING...WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER IS GREATEST EAST OF THE BLUE RIDGE MOUNTAINS WHERE A SIGNIFICANT AMOUNT OF SUNSHINE IS EXPECTED AROUND MIDDAY. THIS SYSTEM WILL ALSO USHER IN A SIGNIFICANT AMOUNT OF MOISTURE SO ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX MMARGRAF
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Flooding closed Shookstown Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297687.